I would like to direct everyone’s attention to an important and complex issue raised in the “Comment” section to an earlier post. I am copying it, and my response, here:
“Dr. Power, what do you do with the anger and heartache caused by a nursing home/hospice team that insisted on zonking out your father with Haldol? Within days, he lost his ability to communicate and then he passed away. I want to register my concern. I’d like to help another family in the same position, one that has time to prevent this outcome. Is there a consumer protection agency to speak with?”
Thanks for your question, Ciel. It is a bit difficult to answer completely without knowing your Dad’s case personally. The difficulty comes because his care was in the setting of hospice care at the end if his life. Let me explain:
In spite of my assertions about drugs in the book, there is occasionally a role for a drug like Haldol in caring for people who are actively dying. Many changes can occur in one’s last days, and one change can be a kind of delirium that occurs during the terminal phase of an illness, which can be quite distressing. Because a primary aim of hospice care is easing one’s pain and distress in those last hours, a drug like Haldol can be very beneficial in this case, and that might have been what the carers saw with your father.
One of the concerns I have often heard from people about many hospice drugs, including narcotics and antipsychotics, is that they seem to overly sedate the individual. While this may be true in some cases, in my experience it is often the dying process itself that causes the decreased responsiveness rather than the medication. But once again, that’s impossible for me to call without having been there.
My general advice in these situations would be twofold: First, before the fact, it is important for hospice workers, doctors and family members to discuss the philosophy of end-of-life care in order to determine how and when symptoms should be addressed toward the end. Family members also need a lot of information on what to expect, and what signs they may witness over the ensuing days. Different people have very different opinions about how best to balance pain control with level of awareness, and that needs to be discussed for the occasional cases where one cannot reduce pain or distress without some degree of sedation. There is no right answer. Some dying people have told me, “I want to be alert, even if I am in pain.” Others have said, “Take my pain away, even if you have to ‘knock me out’.”
Second, in the situation where you now find yourself, I would suggest you speak to any of a number of individuals about your concerns about the medication, particularly the question of whether the drug or the illness caused the stupor, and what goals your father (or mother, if alive) might have expressed regarding his comfort. Your dad’s doctor, Hospice nurse or the senior nurse at the home would be the ideal people to engage in this discussion.
We can all learn from feedback about experiences like this. Hospice care does not end at death; care of the family often continues beyond death, in order to answer concerns and help people process their loss.